[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.216.242. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Correspondence
March 2011

Successful Laser Treatment of Vandetanib-Associated Cutaneous Pigmentation

Author Affiliations

Author Affiliations: Dermatology Program, Georgetown University Hospital–Washington Hospital Center, Washington, DC (Dr Brooks); Urologic Oncology Branch (Drs Linehan and Srinivasan) and Dermatology Branch (Dr Kong), Center for Cancer Research, National Cancer Institute, National Institutes of Health, Bethesda, Maryland.

Arch Dermatol. 2011;147(3):364-365. doi:10.1001/archdermatol.2011.30

Several patterns of cutaneous hyperpigmentation in patients receiving the multikinase inhibitor vandetanib (ZD6474) were recently described.1 We describe herein a patient with perifollicular dark blue-gray macular hyperpigmentation secondary to vandetanib who was successfully treated with 755-nm Q-switched alexandrite laser.

A 38-year-old woman with Fitzpatrick skin type II and Von Hippel-Lindau syndrome with associated clear-cell renal-cell carcinoma enrolled in a phase-2 study and received once-daily oral doses of vandetanib for treatment of her renal tumors. Within 2 weeks of initiating treatment, the patient developed an acneiform eruption of scattered erythematous papules and pustules on the face and trunk. After 7 months, she also developed multiple perifollicular 1- to 2-mm slate blue macules on the forehead, cheeks, neck, and conchal bowls at sites of existing scars and vandetanib-induced acneiform lesions (Figure, A). She was treated with doxycycline (100 mg, twice daily) and strict photoprotection. Her acneiform lesions improved substantially with doxycycline treatment but recurred when she discontinued therapy.

First Page Preview View Large
First page PDF preview
First page PDF preview
×